skip to content

Faculty of Economics

Journal Cover

Chudik, A. and Pesaran, M.H.

Infinite-dimensional VARs and factor models

Journal of Econometrics

Vol. 163(1) pp. 4-22 (2011)

Abstract: This paper proposes a novel approach for dealing with the ‘curse of dimensionality’ in the case of infinite-dimensional vector autoregressive (IVAR) models. It is assumed that each unit or variable in the IVAR is related to a small number of neighbors and a large number of non-neighbors. The neighborhood effects are fixed and do not change with the number of units (N), but the coefficients of non-neighboring units are restricted to vanish in the limit as N tends to infinity. Problems of estimation and inference in a stationary IVAR model with an unknown number of unobserved common factors are investigated. A cross-section augmented least-squares (CALS) estimator is proposed and its asymptotic distribution is derived. Satisfactory small-sample properties are documented by Monte Carlo experiments. An empirical illustration shows the statistical significance of dynamic spillover effects in modeling of US real house prices across the neighboring states.

JEL Codes: C10, C33, C51

Author links: M. Hashem Pesaran  

Publisher's Link: http://www.sciencedirect.com/science/article/pii/S030440761000206X



Papers and Publications



Recent Publications


Merrick Li, Z. and Linton, O. A ReMeDI for Microstructure Noise Econometrica [2022]

Huffman, D., Raymond, C. and Shvets, J. Persistent Overconfidence and Biased Memory: Evidence from Managers American Economic Review [2022]

Bilbiie, F. O., Monacelli, T. and Perotti, R. Stabilization vs. Redistribution: The Optimal Monetary-Fiscal Mix Journal of Monetary Economics, accepted [2024]

Ding, Y. A Simple Joint Model for Returns, Volatility and Volatility of Volatility Journal of Econometrics [2023]